Alert archive / Louisiana / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Dec 27, 2018, 9:30 PM CST for Washington Parish, Louisiana; Walthall County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 27, 2018, 9:30 PM CST (03:30 UTC)
- Expired
- Dec 28, 2018, 12:00 AM CST
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Washington Parish, LA, Walthall County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 9:58 PM CST | FLASH FLOOD | 8 Ese Dexter, MS | OLD SANDY HOOK RD AND WATER TANK RD CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 14.9
The text
As transmitted.
149
WGUS54 KLIX 280330
FFWLIX
LAC117-MSC147-280600-
/O.NEW.KLIX.FF.W.0017.181228T0330Z-181228T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
930 PM CST THU DEC 27 2018
...FLASH FLOOD EMERGENCY FOR SOUTHEASTERN WALTHALL COUNTY AND
WASHINGTON PARISH...
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Washington Parish in southeastern Louisiana...
Southeastern Walthall County in southern Mississippi...
* Until midnight CST.
* At 924 PM CST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. 6 TO 10 inches of rain
with locally higher amounts over 12 inches have fallen. Flash
flooding is already occurring.
This is a FLASH FLOOD EMERGENCY for areas between Dexter, Angie and
Franklinton. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW!
* Some locations that will experience flooding include...
Franklinton, Varnado, Enon, Dexter and Angie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3113 9000 3113 8994 3107 8992 3107 8984
3100 8983 3100 8973 3097 8973 3068 9002
3071 9021 3118 9003 3117 9000
$$
CAB1 follow-up statement
877
WGUS74 KLIX 280552
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
1152 PM CST THU DEC 27 2018
LAC117-MSC147-280600-
/O.EXP.KLIX.FF.W.0017.000000T0000Z-181228T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington LA-Walthall MS-
1152 PM CST THU DEC 27 2018
...THE FLASH FLOOD WARNING FOR WASHINGTON PARISH IN SOUTHEASTERN
LOUISIANA AND SOUTHEASTERN WALTHALL COUNTIES WILL EXPIRE AT MIDNIGHT
CST...
The Flash Flood Emergency will expire but a Flash Flood Warning
remains in effect for Washington Parish until 245 am CST. Additional
heavy rainfall remains possible through at least 1 am.
LAT...LON 3113 9000 3113 8994 3107 8992 3107 8984
3100 8983 3100 8973 3097 8973 3068 9002
3071 9021 3118 9003 3117 9000
$$
24/RRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 7:40 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 27, 7:40 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
740 PM CST Thu Dec 27 2018
.SOUNDING DISCUSSION...
This evening's sounding was successful and had no issues noted.
The column is extremely moist with PW is at 1.90 inch which blew
the max moving average and daily max out of the water. This is
allowing current convection to be efficient rain producers. A
prominent dry slot is present right above 500mb but otherwise
most of the column is at least somewhat saturated. There is a
moderate amount of CAPE and fairly potent shear in both sfc- 1km
and sfc- 3km. Storm relative helicity is also high at just below
400 m2/s2. Despite the decent to favorable environment parameters,
lack of decent forcing seems to have kept any severe storms from
sparking up. -BL
&&
.PREV DISCUSSION... /issued 424 PM CST Thu Dec 27 2018/
SHORT TERM (Tonight through Sunday)...
..LOCALIZED FLASH FLOODING IS EXPECTED TO CONTINUE INTO TONIGHT
WHILE SEVERE THUNDERSTORM THREAT SUBSIDES LATE THIS AFTERNOON...
Very heavy and in some cases excessive rainfall capable of
producing localized flash flooding will continue in portions of
east central and southeast Louisiana and possibly portions of
south central and southeast Mississippi the remainder of this
afternoon into tonight. Greater than 3 to 4 inches of rainfall
has already occurred this afternoon in areas from in and around
Baton Rouge northeastward to south of McComb, and thunderstorms
and heavy rainfall continued to train through those areas.
Last few forecast updates and WPC QPF forecasts have continue to
bump up the precipitation amounts during the period through Friday
morning as the slow moving cold front will continue to encounter
copious amounts of moisture, upper level divergence and resultant
large scale lifting. Regarding the Flash Flood Watch, will leave
in place as is through 6 am Friday. Some heavier areal average
rainfall amounts of up to one inch are expected in some
southeastern coastal areas Friday morning, so if the boundary
hangs up and the training pattern looks to continue then some
areas might need to see the Flash Flood Watch extended.
Regarding the severe weather potential, despite the upper level
divergence the large-scale forcing for ascent has been lifting
well north of the central Gulf coast region as the center of the
low moves northeast. This should limit the potential for severe
thunderstorms the remainder of this afternoon and evening.
Rainfall is expected to diminish from the northwest later tonight
into Friday as the cold front pushes southeast. This should leave
any lingering showers confined to mostly immediate coastal areas
by late Friday morning or afternoon and continuing into Friday
night. The re-energizing of the Desert Southwest upper trough will
push the northeast to southwest oriented axis southeastward again
with backing winds aloft expected over the western to central Gulf
coast. This will set up a classic over-running pattern with rain
and convection developing back inland across the forecast area
through the day on Saturday and waves of activity should impact
the area into Sunday. While rain chances will be elevated, there
will likely be areas that experience substantial dry hours.
Temperatures will be quite variable depending on what side of the
front you are on and how strong the cold air advection is. Even
with the front pushing towards the coast late tonight and Friday
morning, it should remain mild with above normal temperatures on
Friday, but then trending cooler over the more inland areas on
Saturday before recovering back to mild to warm highs again on
Sunday.
LONG TERM (Monday through Thursday)...
The models are in decent agreement with the larger scale pattern
through about Tuesday then diverge in the middle to latter part of
the week. One potent shortwave trough and associated surface low
and moderate to strong cold front will move through Monday
afternoon and evening with another round of showers and some
thunderstorms. Much cooler air is then expected to move into the
region Tuesday into Wednesday with a cold rain possible on
Wednesday as a weak Gulf low moves along a stalled front over the
north Gulf. 22/TD
AVIATION...
Fairly widespread IFR to low MVFR conditions will prevail through
Friday with a greater hazard and lower conditions expected to
continue with stronger TSRA that impact the terminals. Some low
level wind shear may continue at some airports through this
evening due to stronger south to southwest winds just above the
surface. 22/TD
MARINE...
Synoptic scale pressure gradient will maintain strong onshore
winds well in advance of the cold front, but will collapse to
lighter levels closer to the front as it approaches. The cold
front will slow down and stall near the coast Friday into
Saturday. This may result in some sea fog formation at times
though ongoing intermittent rain may disrupt fog developments.
Onshore flow regime to linger through Monday before a better surge
advances into the gulf Monday night. Small Craft Advisory are
conditions likely to return for much by late Tuesday night into
Wednesday as a weak low pressure system moves east across the
north Gulf and colder air is drawn south. 22/TD
DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Slight to Moderate Risk of Excessive Rainfall and
River Flooding.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 58 67 49 55 / 90 20 20 60
BTR 58 67 52 58 / 90 20 30 70
ASD 64 69 56 62 / 100 60 30 60
MSY 62 67 58 62 / 100 60 30 60
GPT 65 69 56 62 / 100 80 40 50
PQL 66 71 58 64 / 100 80 40 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 6 AM CST Friday for LAZ034>037-039-040-
046>050-056>072.
GM...Small Craft Advisory until 6 AM CST Friday for GMZ530-532-534-
536-538-550-552-555-557-570-572-575-577.
MS...Flash Flood Watch until 6 AM CST Friday for MSZ068>071-077-
080>082.
GM...Small Craft Advisory until 6 AM CST Friday for GMZ532-534-536-
538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, Dec 27, 4:52 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 452 PM CST Thu Dec 27 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-281100- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 452 PM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Tonight Flash Flood Watch remains in effect through 6am Friday morning. Widespread 2 to 5 inches of rain have already fallen and an additional 2 to 4 inches with locally higher amounts are still possible through tonight. There remains a Marginal to Slight Risk of severe weather. One or two short lived tornadoes and wind gusts up to 60 mph are possible with any severe thunderstorm. Small Craft Advisories are in effect through tonight for the coastal waters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Small Craft Advisory will remain in effect until mid-morning Friday. Small Craft Advisory conditions may occur again next Tuesday. Thunderstorms are possible next Monday night into Tuesday morning along and ahead of a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through tonight for severe thunderstorm and heavy rain potential. Report any observed severe weather damage or flooding promptly to the NWS office in Slidell, Louisiana.
In the hours before
Local storm report, Dec 27, 6:43 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
643 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND DMG BATON ROUGE 30.45N 91.13W
12/27/2018 EAST BATON ROUGE LA BROADCAST MEDIA
TREE DOWN ON HOUSE IN SHERWOOD. CASUED BY POSSIBLE WAKE
LOW. RELAYED VIA SOCIAL MEDIA.
0615 PM FLASH FLOOD FRANKLINTON 30.85N 90.14W
12/27/2018 WASHINGTON LA EMERGENCY MNGR
A FEW ROADS BEGINNING TO FLOOD IN WASHINGTON PARISH.
&&
LIXLocal storm report, Dec 27, 8:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
812 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 7 ESE DEXTER 31.04N 89.88W
12/27/2018 WALTHALL MS EMERGENCY MNGR
HIGHWAY 48 CLOSED IN WALTHALL COUNTY EAST OF DEXTER.ONE
HIGH WATER RESCUE ALONG HIGHWAY 48.
&&
LIXThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 7:48 PM CST | River Flood Warning | LIX | East Baton Rouge, Livingston | 61 hr |
| Dec 27, 7:48 PM CST | River Flood Warning | LIX | East Baton Rouge | 4 days |
| Dec 27, 7:54 PM CST | River Flood Warning | LIX | Saint Helena | 36 hr |
| Dec 27, 7:54 PM CST | River Flood Warning | LIX | Livingston | 3 days |
| Dec 27, 7:54 PM CST | River Flood Warning | LIX | Saint Helena | 42 hr |
| Dec 27, 8:17 PM CST | River Flood Warning | LIX | Saint Tammany | 51 hr |
| Dec 27, 8:52 PM CST | River Flood Warning | LIX | Washington | 57 hr |
| Dec 27, 8:52 PM CST | River Flood Warning | LIX | Saint Tammany | 12 days |
| Dec 27, 10:31 PM CST | Small Craft Advisory for Hazardous Seas | LIX | 7 hr | |
| Dec 27, 11:22 PM CST | Special Marine Warning | LIX | 23 min | |
| Dec 27, 11:25 PM CST | Areal Flood Advisory | LIX | Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne | 3 hr |
| Dec 27, 11:39 PM CST | Special Weather Statement | LIX | Saint Tammany | 36 min |
| Dec 27, 11:42 PM CST | Special Weather Statement | LIX | Saint Tammany | 33 min |
| Dec 27, 11:51 PM CST | Special Marine Warning | LIX | 24 min | |
| Dec 28, 12:32 AM CST | Special Marine Warning | LIX | 58 min | |
| Dec 28, 12:42 AM CST | Flash Flood Warning | LIX | Saint Tammany, Washington | 3 hr |
| Dec 28, 1:33 AM CST | Flash Flood Warning | LIX | Saint Charles | 3 hr |
| Dec 28, 2:11 AM CST | Areal Flood Advisory | LIX | Lafourche, Saint Charles, Saint John the Baptist, Terrebonne | 2 hr |
| Dec 28, 3:21 AM CST | Special Weather Statement | LIX | Orleans | 39 min |
| Dec 28, 4:20 AM CST | Special Marine Warning | LIX | 85 min | |
| Dec 28, 4:22 AM CST | Special Weather Statement | LIX | Plaquemines | 53 min |
| Dec 28, 5:37 AM CST | Special Marine Warning | LIX | 113 min | |
| Dec 28, 5:41 AM CST | Areal Flood Advisory | LIX | Plaquemines | 3 hr |
| Dec 28, 10:08 AM CST | Special Marine Warning | LIX | 52 min | |
| Dec 28, 3:19 PM CST | Small Craft Advisory for Hazardous Seas | LIX | 7 hr | |
| Dec 27, 8:06 PM CST | River Flood Warning | LIX | Pike | 24 hr |
| Dec 27, 8:52 PM CST | River Flood Warning | LIX | Pike, Walthall | 13 hr |
| Dec 27, 8:59 PM CST | River Flood Warning | LIX | Pearl River | 60 hr |
| Dec 28, 12:42 AM CST | River Flood Warning | LIX | Jackson | 8 hr |
| Dec 28, 2:09 AM CST | Special Weather Statement | LIX | Harrison | 2 hr |
| Dec 28, 3:29 AM CST | Special Weather Statement | LIX | Hancock | 31 min |
| Dec 28, 4:06 AM CST | Special Weather Statement | LIX | Harrison, Jackson | 54 min |
| Dec 28, 5:33 AM CST | Special Weather Statement | LIX | Jackson | 27 min |
Nearby
Flash Flood Warnings in Louisiana, 2018Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.